Waterspout, Wilmette Harbor to Northerly Island Il
- When
- August 20, 7:35 AM CST to 7:36 AM CST
- Where
- Wilmette Harbor to Northerly Island Il forecast zone, 1.71 mi N of Burnham Harbor
- Reported by
- Trained Spotter
- Coordinates
- 41.895, -87.583
A waterspout developed approximately a mile offshore from Navy Pier.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
A waterspout developed approximately a mile offshore from Navy Pier.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Aug 20, 5:54 AM CST, 1 hour 41 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL 654 AM CDT MON AUG 20 2012 .DISCUSSION... 351 AM CDT UNSEASONABLY COOL WEATHER TO CONTINUE FOR ANOTHER COUPLE DAYS BEFORE A SIGNIFICANT WARMUP BEGINNING ON WEDNESDAY. THE LARGE SCALE PATTERN HAS REMAINED NEARLY STATIONARY WITH THE DEEP UPPER LOW PARKED OVER JAMES BAY AND A LONG WAVE TROUGH EXTENDING TO THE LOWER MISSISSIPPI VALLEY...WHILE HIGH AMPLITUDE UPPER RIDGING REMAIN OVER THE ROCKIES. THE RESULTANT NWLY FLOW ALOFT HAS KEPT THE REGION UNDER WEAK COLD ADVECTION WITH A SERIES OF WEAK SHORT WAVES DROPPING OUT OF CNTRL CANADA AND THE UPPER GREAT LAKES AND INTO THE MIDWEST. A WEAK COLD FRONT PASSING THROUGH THE AREA YESTERDAY BROUGHT SOME SCATTERED SHOWERS...WITH THE MOST PCPN FALLING OVER NWRN IL. THE COLD FRONT HAS WASHED OUT AS IT PASSED THROUGH THE REGION WHILE HIGH PRESSURE BUILDS ACROSS THE MISSISSIPPI VALLEY AND INTO THE MIDWEST. SO...FOR THE REMAINDER OF THE NIGHT AND INTO THE DAYTIME HOURS THIS MORNING...THE HIGH PRESSURE BUILDING ACROSS THE REGION HAS ALLOW FOR WINDS TO GO CALM. OVER NWRN IL...WHERE DEWPOINTS HAVE REMAINED A LITTLE HIGHER DUE TO THE RAINFALL THAT OCCURRED YESTERDAY...ISOLATED POCKETS OF FOG HAVE BEEN FORMING. THE REMAINDER OF NERN IL/NWRN INDIANA...WHICH DID NOT SEE ANY RAIN AND TEMPERATURES WERE ABLE TO CLIMB A LITTLE HIGHER DURING THE DAY...SHOULD NOT SEE THE FOG FORMATION AS DEWPOINTS REMAIN A LITTLE LOWER AND TEMPERATURES HAVE NOT DROPPED OFF QUITE AS MUCH. THERE WILL STILL BE A CHANCE FOR SOME SHOWERS ADJACENT TO LAKE MICHIGAN BY LATE MORNING AS ANOTHER SHORTWAVE DROPS ACROSS THE AREA. THE COMBINATION OF THE LOW LEVEL INSTABILITY ENHANCED BY WARM LAKE MICHIGAN WATER AND UNSEASONABLY COOL AIR ALOFT SHOULD BE SUFFICIENT TO GENERATE SOME LAKE EFFECT SHOWERS. ALSO...THE WEAK PRESSURE GRADIENT IN PLACE HAS SET UP A LAND BREEZE PATTERN OF OFF SHORE WINDS OVER THE SRN TIP OF LAKE MICHIGAN. THE RESULTANT LOW LEVEL CONVERGENCE FROM THE OFF SHORE FLOW..AND THE SHORTWAVE CROSSING THE AREA SHOULD MAY ENHANCE SOME OF THE STRONGER SHOWERS TO HAVE SUFFICIENT CONVECTIVE CLOUD DEPTH TO BE CONDUCIVE TO GENERATING A FEW THUNDERSTORMS AND ISOLATED WATERSPOUT FORMATION. BY THIS AFTERNOON...AS THE SHORTWAVE CONTINUES TO PASS TO THE SOUTHEAST...THERE SHOULD BE A CHANCE FOR SOME SHOWERS OR ISOLATED THUNDER OVER THE SERN PORTIONS OF THE CWA. WITH LITTLE CHANCE IN THE OVERALL PATTERN...TEMPERATURES SHOULD STILL GENERALLY BE IN THE UPPER 70S. THE HIGH PRESSURE SHOULD CONTINUE TO BUILD ACROSS THE REGION TONIGHT AND TOMORROW...KEEPING SKIES MOSTLY CLEAR. A VERY WEAK PRESSURE GRADIENT IN PLACE SHOULD ALLOW FOR LAKE BREEZE FORMATION TOMORROW. THE AMPLE SUNSHINE SHOULD ALLOW FOR TEMPERATURES INLAND TO GET CLOSE TO 80F...WHILE THE LAKEFRONT REMAINS COOLER. FINALLY BY TUESDAY NIGHT AND WEDNESDAY...THE OVERALL PATTERN WILL BECOME MORE PROGRESSIVE AS THE PERSISTENT UPPER LOW FINALLY KICKS OUT TO THE EAST AND THE UPPER RIDGE BUILDS OUT OVER THE PLAINS. HAVE ANTICIPATED A WARMING TREND TO BEGIN ON WEDNESDAY...BUT THE LATEST GUIDANCE SUGGESTS THAT THE WARMING MAY BE EVEN GREATER THAN PREVIOUSLY ANTICIPATED AS SHORT WAVE RIDGING POKES OVER THE LOCAL AREA AND A SFC LOW DEVELOPS OVER THE NRN PLAINS. THIS SHOULD RESULT IN STRONGER WARM ADVECTION ACROSS THE MIDDLE MISSISSIPPI VALLEY AND INTO THE MIDWEST. CURRENT INDICATORS SUGGEST THAT TEMPERATURES ON WEDNESDAY COULD REACH THE MIDDLE 80S OVER MUCH OF THE AREA WITH SOME UPPER 80S READINGS OVER THE PONTIAC AREA. THURSDAY IS SHAPING UP TO BE EVEN WARMER WITH UPPER 80S LIKELY OVER THE AREA AND SOME LOCATIONS...ESPECIALLY THE FAR SWRN PORTIONS OF THE CWA...COULD EVEN SEE 90 DEGREES AGAIN. FOR THE LONGER TERM...MORE UNCERTAINTY IS CREEPING BACK INTO THE FORECAST AS THE MODELS ARE EXHIBITING LITTLE CONTINUITY ON HANDLING THE NEXT UPSTREAM SYSTEM. THE MODELS ARE TRENDING A LITTLE SLOWER WITH THE NEXT SYSTEM...WHICH WOULD DELAY THE ONSET OF OUR NEXT CHANCE FOR ANY PCPN UNTIL FRIDAY NIGHT OR SATURDAY AND THE LATEST 00Z RUN OF THE ECMWF WOULD DELAY PCPN ASSOCIATED WITH AN APPROACHING COLD FRONT UNTIL SATURDAY NIGHT OR SUNDAY. WHILE THE STRENGTH OF THE COLD FRONT EXPECTED TO APPROACH THE AREA WOULD IMPLY A HIGH POP PATTERN...THE UNCERTAINTY DRIVEN BY THE LACK OF GUIDANCE CONSENSUS OR RUN TO RUN CONTINUITY SUGGESTS THAT POPS IN THE LATTER PORTIONS OF THE EXTENDED FORECAST PERIOD SHOULD REMAIN LOW. KREIN && .AVIATION... //ORD AND MDW CONCERNS...UPDATED 12Z... * LIGHT AND VARIABLE WINDS TRENDING NORTHEAST THIS MORNING...THEN EXPECTED MORE EASTERLY THIS AFTERNOON. * LOW POTENTIAL FOR SHRA TODAY...WITH BEST CHANCE LATER THIS AFTERNOON. MDB //DISCUSSION...UPDATED 12Z... A BIT OF A TOUGH FORECAST TODAY WITH AN UPPER LEVEL TROUGH APPROACHING FROM THE NORTH POTENTIALLY BRINGING SOME SHRA ACTIVITY LATER TODAY...ALONG WITH POTENTIAL FOR LAKE EFFECT CLOUDS/PRECIP YET THIS MORNING. A WEAK PRESSURE FIELD CONTINUES TO SUPPLY LIGHT WIND FLOW ACROSS THE TERMINALS WHICH WILL BE THE CASE THROUGH THE DAY. LIGHT AND VARIABLE WINDS CURRENTLY IN PLACE ARE EXPECTED TO BECOME LIGHT FROM THE NORTH TO NORTHEAST THIS MORNING AND REMAIN SOME FORM OF EAST OR NORTHEAST THROUGH THE DAY. WINDS WILL THEN BECOME CALM OR LIGHT AND VARIABLE THIS EVENING. THE WEAK FLOW AND TEMPERATURE DIFFERENCE BETWEEN AIR AND LAKE HAS ALLOWED A LAND BREEZE TO SET UP AROUND MUCH OF THE PERIMETER OF LAKE MICHIGAN THIS MORNING...WITH THE BEST DIRECTIONAL CONVERGENCE SET UP OVER THE FAR SOUTHERN PART OF THE LAKE. WILL NEED TO SEE HOW THIS PLAYS OUT AS THERE IS POTENTIAL FOR THIS TO DEVELOP INTO A BETTER ORGANIZED MESO LOW BUT THE LOW LEVEL FLOW IS VERY WEAK WHICH MAY LIMIT THIS FROM OCCURRING. ONCE HEATING COMMENCES WINDS MAY SIMPLY FLIP ONSHORE AS A RESULT. THIS IS A CONCERN IN TERMS OF ANY EFFECTS IT WOULD HAVE ON THE CURRENT WINDS IN THE TAF...AS WELL AS IT ACTING AS A FOCUS FOR LAKE EFFECT SHRA/ISOLD TSRA THIS MORNING. OVERALL FEEL THAT THE THREAT FOR PRECIP AT THE TERMINALS THIS MORNING IS PRETTY LOW THOUGH SOMETHING ISOLATED CANNOT BE COMPLETELY RULED OUT. AN UPPER LEVEL TROUGH CURRENTLY MOVING SOUTHEASTWARD FROM NORTHERN MINNESOTA WILL ARRIVE THIS AFTERNOON. A MINIMALLY UNSTABLE AIRMASS IS EXPECTED TO BE IN PLACE SO THERE WILL ONCE AGAIN BE A CHANCE FOR SHRA/ISOLD TSRA DEVELOPMENT THIS AFTERNOON OR EVEN VERY EARLY THIS EVENING. CHANCES FOR THIS ARE BELOW BELOW MENTIONABLE LIMITS IN THE TAF SO WILL CONTINUE WITH A DRY FORECAST BUT THIS WILL NEED TO BE MONITORED. OTHERWISE...EXPECT AN INFLUX OF VFR LEVEL CLOUD COVER WITH WITH THE TROUGH PASSAGE. MDB //ORD AND MDW CONFIDENCE...UPDATED 12Z... * HIGH CONFIDENCE IN WIND TRENDS BUT LOW-MEDIUM CONFIDENCE IN DIRECTION DETAILS AND TIMING. * MEDIUM CONFIDENCE THAT POTENTIAL FOR SHRA IS LOW THIS MORNING AND IS SLIGHTLY BETTER LATER THIS AFTERNOON...IF ANYTHING DOES DEVELOP COVERAGE IS EXPECTED TO BE LIMITED. MDB //OUTLOOK FOR ORD/MDW FOR 00Z WEDNESDAY-12Z MONDAY...UPDATED 12Z... TUESDAY NIGHT THROUGH THURSDAY...VFR. FRIDAY THROUGH SUNDAY...CHANCE SHRA/TSRA...OTHERWISE VFR. MDB && .MARINE... 258 AM CDT HIGH PRESSURE SPREAD ACROSS THE NORTHERN AND CENTRAL PLAINS WILL GRADUALLY SPREAD EASTWARD OVER THE NEXT FEW DAYS. THIS WILL KEEP WINDS GENERALLY LIGHT AND VARIABLE ACROSS THE LAKE IN THE NEAR TERM WITH AN OFFSHORE WIND COMPONENT SET UP ALONG THE SHORELINES AT THE CURRENT TIME. FLOW WILL THEN TRANSITION TO A MORE ONSHORE DIRECTION THIS AFTERNOON ACROSS CENTRAL AND SOUTHERN SECTIONS. NORTHERN STRETCHES OF THE LAKE WILL LIKELY SEE MODESTLY STRONGER WINDS TODAY. WITH RELATIVELY COOL AIR OVER THE WARM LAKE WATERS...LAKE EFFECT CLOUDS AND SHOWERS WILL BE POSSIBLE. IN ADDITION...WATERSPOUTS WILL BE POSSIBLE THANKS TO THE COLDER AIR OVER WARMER WATER AND SOME LOW LEVEL CONVERGENCE POSSIBLE. THE MOST FAVORED AREA WILL BE THE SOUTHERN THIRD OR SO OF THE LAKE THROUGH THE MORNING HOURS. LOW PRESSURE MOVING ACROSS CENTRAL AND NORTHERN ONTARIO WILL BRING THE NEXT OPPORTUNITY FOR INCREASING WINDS BY TUESDAY AFTERNOON ACROSS THE NORTHERN PART OF THE LAKE...WITH SOUTHWEST WINDS INCREASING TO 15 TO 25 KT BY TUESDAY EVENING OR SO. THE PATTERN THEN STAYS ACTIVE THROUGH THE WEEKEND WITH A SERIES OF SYSTEMS EXPECTED TO CROSS THE REGION AT VARIOUS TIMES. EACH WILL BRING AN INCREASE IN SOUTH TO SOUTHEAST WINDS AHEAD OF IT. A MORE SIGNIFICANT SYSTEM IS FORECAST TO CROSS THE AREA LATER SUNDAY OR INTO MONDAY BRINGING A SHIFT TO WESTERLY WINDS BUT HIGH PRESSURE QUICKLY ARRIVES BEHIND IT ALLOWING SPEEDS TO DIMINISH. MDB && .LOT WATCHES/WARNINGS/ADVISORIES... IL...NONE. IN...NONE. LM...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL 446 AM CDT MON AUG 20 2012 ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019- 211000- WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE- DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON- IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON- 446 AM CDT MON AUG 20 2012 /546 AM EDT MON AUG 20 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS... NORTHEAST ILLINOIS AND NORTHWEST INDIANA. .DAY ONE...TODAY AND TONIGHT. THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS ACROSS PORTIONS OF THE AREA SOUTH OF A LINE FROM HEBRON INDIANA TO FAIRBURY ILLINOIS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THERE IS A CHANCE OF THUNDERSTORMS FRIDAY THROUGH SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NECESSARY THROUGH TONIGHT. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO LMZ740>745-211000- WINTHROP HARBOR TO WILMETTE HARBOR- WILMETTE HARBOR TO NORTHERLY ISLAND- NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY- GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY- 446 AM CDT MON AUG 20 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE MICHIGAN. .DAY ONE...TODAY AND TONIGHT. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THROUGH EARLY THIS AFTERNOON. THERE IS A CHANCE THAT SOME OF THESE THUNDERSTORMS... OR EVEN CONVECTIVE RAIN SHOWERS...MAY PRODUCE WATERSPOUTS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THERE IS A CHANCE OF THUNDERSTORMS AGAIN FRIDAY THROUGH SUNDAY. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868- 870-872-874-876-878-211000- LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH FOX ISLAND 5 NM OFFSHORE- LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI- LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO MID LAKE- 446 AM CDT MON AUG 20 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE MICHIGAN. .DAY ONE...TODAY AND TONIGHT. THERE IS SLIGHT CHANCE OF THUNDERSTORMS OVER THE SOUTHERN PORTIONS OF THE LAKE THROUGH EARLY THIS AFTERNOON. THERE IS A CHANCE THAT SOME OF THESE THUNDERSTORMS...OR EVEN CONVECTIVE RAIN SHOWERS...MAY PRODUCE WATERSPOUTS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THERE IS A CHANCE OF THUNDERSTORMS OVER LAKE MICHIGAN FRIDAY THROUGH SUNDAY. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO KREIN
The Chicago radar (KLOT), 53 km away, was scanning. The volume nearest the first event began at 13:37 UTC.
1 waterspout. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Lake Michigan in 2012Every state in 2012This day in weather history
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 410692.